Alert archive / Arizona / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 129, NWS Tucson, AZ

August 8, 2022Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 8, 2022, 3:07 PM MST for Pima County, Arizona. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2022, 3:07 PM MST (22:07 UTC)
Expired
Aug 8, 2022, 3:45 PM MST
In force
38 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Pima County, AZ

The radar

The Phoenix radar (KIWA), 112 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 10.1 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2022-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 500 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2022-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
500 J/kg
Mixed-layer CIN
-193 J/kg
Mixed-layer LCL
1650 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

963 
WUUS55 KTWC 082207
SVRTWC
AZC019-082245-
/O.NEW.KTWC.SV.W.0129.220808T2207Z-220808T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
307 PM MST Mon Aug 8 2022

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  North central Pima County in southeastern Arizona...

* Until 345 PM MST.

* At 307 PM MST, a severe thunderstorm was located near Santa Rosa,
  or 28 miles northwest of Sells, moving northwest at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Santa Rosa, Covered Wells, Anegam, Palo Verde Stand, Ventana, Ak
  Chin, Vaya Chin, San Luis and Santa Rosa School.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3251 11229 3251 11222 3235 11195 3216 11211
      3230 11246
TIME...MOT...LOC 2207Z 123DEG 13KT 3229 11211 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

AWH
1 follow-up statement
890 
WWUS55 KTWC 082235
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
335 PM MST Mon Aug 8 2022

AZC019-082245-
/O.EXP.KTWC.SV.W.0129.000000T0000Z-220808T2245Z/
Pima-
335 PM MST Mon Aug 8 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL PIMA COUNTY WILL
EXPIRE AT 345 PM MST...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 3251 11229 3251 11222 3235 11195 3216 11211
      3230 11246
TIME...MOT...LOC 2235Z 123DEG 13KT 3234 11220 

$$

AWH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 1:51 PM MST, 1 hour 16 minutes earlier.

Area forecast discussion, Aug 8, 1:51 PM MST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
151 PM MST Mon Aug 8 2022

.SYNOPSIS...A favorable flow pattern for daily thunderstorms will
persist through the week as the upper high remains centered near the
Four Corners region. Daytime temperature will remain near seasonable
readings.

&&

.DISCUSSION...Radar is showing isolated thunderstorms over a few
of the Sky Islands and western Pima County. A small inverted
trough is moving through central Arizona kicking off storms along
the southern AZ/CA border. High pressure is centered near the Four
Corners. The day is starting off similar to what hi-res models
predicted with storms forming first over the mountains. Expect
this activity to continue with storms eventually moving into the
lower deserts along outflow boundaries. The main threats will be
strong outflow winds and heavy rainfall. Blowing dust in Pinal
County could also be an issue if an outflow moves through. There
may be some lingering showers during the overnight hours.

Tomorrow is starting to look a little more active than today.
Ample moisture will be in place with PWAT values ranging from 1.2
to 1.8 inches. Skies should be mostly clear by mid-morning which
should let solar heating destabilize the atmosphere. Models are
also hinting at slightly enhanced 500 mb winds with 0 to 6 km wind
shear values in the 15-25 kts range. This is just enough shear to
get longer lived storms with stronger updrafts. Because of this
some storms tomorrow could be severe with strong winds and hail a
possibility. Enhanced rainfall rates will also be a threat leading
to a threat for flash flooding as well. Expect storms to initiate
east of Tucson with coverage increasing westward along outflows
through the afternoon and evening.

For the rest of the week the high slowly meanders westward into
eastern Colorado and the southern Great Plains. This keeps Arizona
in favorable southeast flow leading to continued daily storm
activity. Soil moisture content is high for most of the area, so
flash flooding will continue to be a concern. Deterministic models
show a couple weak troughs moving around the southern periphery
of the high, which could lead to some nighttime convection or
enhanced daytime storms depending on when they move through.
Temperatures over the next 7 days will continue to be around
normal.

&&

.AVIATION...Valid through 10/00Z.
Expect SCT-BKN clouds at 7k-10k ft AGL, with the clouds slowing
diminishing aft 09/06Z. SCTD SHRA/TSRA primarily between 08/18Z
and 09/05Z then again Tuesday afternoon. CIGS may briefly lower
to 4k-6k ft AGL with the TSRA, along with mountain obscurations
and wind gusts to 40+ kts. Otherwise, SFC wind will generally be
less than 12 kts, favoring a NWLY/NLY direction during the
afternoon hours and variable in direction at other times. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...An active monsoon period is expected to continue
through the coming week, with daily rounds of scattered showers and
thunderstorms. The typical threats of strong gusty winds and heavy
rainfall remain, as well as the potential for precipitation outside
the normal afternoon/evening cycles. Wind trends are otherwise light
following a diurnal pattern.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 8, 1:53 PM MST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Tucson AZ
153 PM MST Mon Aug 8 2022

AZZ501-502-082145-
Tohono O'odham Nation including Sells-Western Pima County Including
Ajo/Organ Pipe Cactus National Monument-
153 PM MST Mon Aug 8 2022

...A strong thunderstorm will impact portions of northwestern Pima
and southwestern Pinal Counties through 245 PM MST...

At 152 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles west of Hickiwan, or 14 miles east of Ajo, moving southwest at
15 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ajo, Hickiwan, Organ Pipe Cactus National Monument, Why, Charco 27,
Ventana, Gunsight and Vaya Chin.

This includes the following highways...
 Route 85 between mile markers 33 and 63.
 Route 86 between mile markers 53 and 63.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3251 11221 3255 11220 3243 11211 3210 11282
      3250 11294
TIME...MOT...LOC 2052Z 066DEG 12KT 3234 11263

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

KRG
Special weather statement, Aug 8, 2:20 PM MST, 47 minutes before
Special Weather Statement
National Weather Service Tucson AZ
220 PM MST Mon Aug 8 2022

AZZ503-507-513-082200-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
220 PM MST Mon Aug 8 2022

...A strong thunderstorm will impact portions of southeastern Pima
and northeastern Santa Cruz Counties through 300 PM MST...

At 220 PM MST, Doppler radar was tracking a strong thunderstorm near
Patagonia, or 20 miles northeast of Nogales, moving northwest at 10
mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Patagonia, Sonoita and Elgin.

This includes the following highways...
 Route 82 between mile markers 18 and 33.
 Route 83 between mile markers 19 and 27, and between mile markers 30
and 34.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3159 11053 3146 11069 3164 11097 3179 11075
TIME...MOT...LOC 2120Z 147DEG 9KT 3157 11069

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

AWH
Special weather statement, Aug 8, 2:48 PM MST, 19 minutes before
Special Weather Statement
National Weather Service Tucson AZ
248 PM MST Mon Aug 8 2022

AZZ501-502-082230-
Tohono O'odham Nation including Sells-Western Pima County Including
Ajo/Organ Pipe Cactus National Monument-
248 PM MST Mon Aug 8 2022

...A strong thunderstorm will impact portions of northwestern Pima
and southwestern Pinal Counties through 330 PM MST...

At 247 PM MST, Doppler radar was tracking a strong thunderstorm near
Ajo, moving northwest at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ajo, Hickiwan, Why, Charco 27, Ventana, Gunsight and Vaya Chin.

This includes the following highways...
 Route 85 between mile markers 33 and 59.
 Route 86 between mile markers 53 and 62.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3250 11299 3251 11221 3252 11220 3252 11213
      3233 11215 3217 11274 3229 11307
TIME...MOT...LOC 2147Z 123DEG 14KT 3231 11285

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

AWH

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 5:26 PM MSTSevere Thunderstorm WarningTWCCochise, Santa Cruz49 min
Aug 7, 6:02 PM MSTAreal Flood AdvisoryTWCCochise3 hr
Aug 7, 6:06 PM MSTSevere Thunderstorm Warning Considerable damage threatTWCCochise, Pima, Santa Cruz39 min
Aug 7, 6:14 PM MSTSevere Thunderstorm WarningTWCCochise34 min
Aug 7, 6:19 PM MSTFlash Flood Warning Considerable damage threatTWCCochise116 min
Aug 7, 6:24 PM MSTSevere Thunderstorm WarningTWCCochise51 min
Aug 7, 6:41 PM MSTSevere Thunderstorm WarningTWCCochise, Pima, Santa Cruz49 min
Aug 7, 7:05 PM MSTSpecial Weather StatementTWC40 min
Aug 7, 7:08 PM MSTSevere Thunderstorm WarningTWCCochise67 min
Aug 7, 7:32 PM MSTSevere Thunderstorm WarningTWCCochise58 min
Aug 7, 7:59 PM MSTFlash Flood Warning Considerable damage threatTWCCochise4 hr
Aug 7, 8:20 PM MSTSevere Thunderstorm WarningTWCPima40 min
Aug 7, 9:02 PM MSTSevere Thunderstorm WarningTWCPima43 min
Aug 7, 9:15 PM MSTSpecial Weather StatementTWCCochise45 min
Aug 8, 12:29 AM MSTAreal Flood AdvisoryTWCPima, Pinal2 hr
Aug 8, 1:02 AM MSTAreal Flood AdvisoryTWCPima118 min
Aug 8, 1:53 PM MSTSpecial Weather StatementTWC52 min
Aug 8, 2:20 PM MSTSpecial Weather StatementTWCSanta Cruz40 min
Aug 8, 2:40 PM MSTAreal Flood AdvisoryTWCPima2 hr
Aug 8, 2:48 PM MSTSpecial Weather StatementTWC42 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.